Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 16, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Apr 17, 2005, 10:42 PM CDT for Nicollet County, Minnesota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 17, 2005, 10:42 PM CDT (03:42 UTC)
- Expired
- Apr 17, 2005, 11:15 PM CDT
- In force
- 33 min
- Issued by
- NWS Twin Cities, MN
- Area
- Counties, with a storm outline in the text
County Nicollet County, MN
The radar
The Minneapolis radar (KMPX), 93 km from the middle of the area, began a volume at 03:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 3.7 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 84 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1084 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KMPX 180342
SVRMPX
MNC103-180415-
/O.NEW.KMPX.SV.W.0016.050418T0342Z-050418T0415Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1042 PM CDT SUN APR 17 2005
THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN NICOLLET COUNTY IN SOUTH CENTRAL MINNESOTA
* UNTIL 1115 PM CDT
* AT 1036 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...
CAPABLE OF PRODUCING LARGE HAIL. THIS STORM WAS LOCATED NEAR ST
GEORGE...OR ABOUT 9 MILES NORTHWEST OF NEW ULM...AND MOVING
NORTHEAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
LAFAYETTE...
ST GEORGE...
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM PASSES.
LAT...LON 4443 9471 4437 9452 4445 9438 4446 9450
4445 9466
$$
MKM1 follow-up statement
000
WWUS53 KMPX 180413
SVSMPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1113 PM CDT SUN APR 17 2005
MNC103-180423-
/O.EXP.KMPX.SV.W.0016.000000T0000Z-050418T0415Z/
NICOLLET MN-
1113 PM CDT SUN APR 17 2005
...THE SEVERE THUNDERSTORM WARNING FOR NICOLLET COUNTY WILL EXPIRE AT
1115 PM CDT...
THE STORM HAS MOVED INTO SIBLEY COUNTY SO THE THREAT FOR LARGE HAIL
HAS ENDED FOR NICOLLET COUNTY.
LAT...LON 4443 9471 4437 9452 4445 9438 4446 9450
4445 9466
$$
MKMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 3:23 PM CDT, 7 hours 19 minutes earlier.
Area forecast discussion, Apr 17, 3:23 PM CDT, 7 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 323 PM CDT SUN APR 17 2005 .SYNOPSIS... PRIMARY FEATURES AFFECTING CWA THRU 72 HOURS WILL BE WARM FRONTAL BOUNDARY LIFTING NORTHEAST ACRS CWA THIS EVENING...UPPER LEVEL DISTURBANCE MOVING OUT OF THE CNTL HI PLAINS ON MONDAY LATE AFTN AND NIGHT...AND THEN FRONTAL BNDRY INTO CWA ON TUE AFTN. OVERALL PATTERN FEATURES RIDGING ALOFT OVR CWA RIGHT NOW WITH YDAYS FRONT TRYING TO LIFT BACK NORTH AS PRESSURE FALLS INCR TO THE WEST WITH LARGE UPR TROF OVR NRN ROCKIES. UPR LOW WL DEVELOP AND CLOSE OFF WITH BLOCKING /REX/ SIGNATURE SEEN ACROSS THE WRN CONUS THRU SHORT TERM. SPLIT FLOW AROUND THIS FEATURE WILL DRIVE A COLD FRONT INTO CWA DRIVEN MAINLY BY THE NWRLY STREAM. ALREADY ON PACE FOR THE WARMEST APRIL ON RECORD AT MSP...AND NEXT TWO DAYS WILL ADD TO THE LEAD WITH 70S BY DAY AND 50S BY NIGHT /15-20 DEG ABV NORMS/. && .SHORT TERM... PRETTY STRONG WARM FRONT ACRS SERN SD INTO NRN IA NOW AND MAKING PROGRESS NWRD DUE TO INCR SOUTHERLY FLOW AND STRONG WAA/THETA-E ADV IN LLVLS. KARX 88-D AND VIS PIX SHOWING A FEW TOWERS GOING UP IN THE CU FIELD ALONG THIS BOUNDARY AND THIS NOT SURPRISING GIVEN CHANGE IN ATMS OVR THIS BNDRY FROM UPR 60S TO ARND 80 AND FAIRLY SUFFICIENT MOISTURE /TDS IN THE UPR 50S/. LAPS INDICATES 500- 1000 J/KG MIXED CAPE VCTY OF THE BNDRY MOVING NORTH INTO CWA...SO AS LONG AS DIURNAL SFC BASED INSTABILITY IS THERE ALNG BNDRY FEEL THREAT FOR STORMS WILL EXPAND NORTH INTO FAR SRN MN IN THE NEXT 6 HRS. BROUGHT ISO POPS INTO SRN 3 TIERS OF MN...AND THEN END AS THINK MOST OF THE DIURNAL INSTABILITY WILL WANE BEFORE ACTIVITY MAKES IT TOO FAR NORTH. STORMS SHOULD REMAIN FAIRLY PULSEY IN NATURE DUE TO 0-6KM BULK SHEAR VALUES OF 20KTS. OTHERWISE...THIS BAND OF ACCAS/ELEVATED INSTABILITY WILL LIFT NORTHEAST WITH ELEVATED WARM FRONT TONIGHT AND COULD POP AN ISO TSRA...BUT DONT SEE ENOUGH TO WARRANT POPS. BEST SURGE OF DIFF TEMP/THETA-E ADV OCCURS WEST AND NORTH OF CWA ON NOSE OFF LLJ AND IN AXIS OF DEVELOPING HOT PROD. MUCH OF MON MORNING QUIET AS S/W OVR CO MOVES OUT INTO KS/NEB. HI CLOUDS SHOULD SPREAD IN FROM SOUTH TO NORTH DURING DAY AS SYS LIFTS SLOWLY NORTHEAST UNDERCUTTING RIDGE. STRONG LL SOUTHERLY FLO AND H85 TMPS TO 14-15C SHOULD YIELD HIGHS WL INTO 70S. BUT APPROACHING CLDS MAY TEMPER MAX TS IN THE SOUTH. WL NEED TO BE WATCHED. DWPTS IN THE MID 50S REMAIN AS SYS INTERACTS WITH THIS RELATIVELY HI MOISTURE FIELD...SO SCT SHRA/TSRA SHOULD INCR ACRS SRN MN AFT 20Z AND CONT TO EXPAND INTO SERN MN AND WRN WI THRU MON EVE/NIGHT. NOT A WHOLE LOT CONCERN FOR SVR GIVEN MARGINAL CAPE/SHEAR VALUES...BUT ENOUGH FOR SOME RUMBLERS. WRN MN MAY NOT SEE MUCH AT ALL AS FOCUS DEF ON SRN/ERN CWA. THIS SYS SLOWLY CROSSES CWA MON NIGHT AND TUE MORNING...SO THERE SHOULD BE SOME RESIDUAL SHRA/TSRA TUE MORNING OVR WRN WI. SUBTLE RIDGING IN WAKE OF WAVE MAY ALLOW SKIES TO BRIGHTEN ON TUE AFTN IN CNTL MN BUT NOT TOO ENTHUSED ABT THIS POSSIBILITY. HOT PROD SHIFTS EAST AND SOUTH INTO SRN MN/ERN NEB/IA WHILE LO PRES DVLPS IN NERN NEB. STRONGER FLOW INTO THIS AREA COUPLED WITH INCREASINGLY DIFFLUENT FLOW ALOFT SHOULD YIELD STORMS DVLPNG ALNG BNDRY IN PEAK HEATING ACRS NEB INTO SD...WHICH SHOULD BUILD NORTHEAST INTO SRN ON DEVELOPING LLJ IN VRY DIFFLUENT THICKNESS REGIME. BETTER INSTABILITY/CAPE POOL BUILDS OVR IA/SRN MN WITH ML CAPES INTO THE 1500-2000 J/KG AS DEWPTS INTO THE 60S ON GOOD GULF FEED. THINK AT LEAST A FEW SVR STORMS POSSIBLE AND THIS MENTIONED ALREADY IN HWO. EVEN MORE IMPRESSIVE IS PERSISTENT RIGHT ENTRANCE REGION FORCING IN ANTICYCLONICALLY CURVED UPR JET STREAK WHICH PERSISTS OVR BNDRY MUCH OF TUE NIGHT. COULD BE SEEING A HEAVY RAIN SIGNATURE IF NAM FORCING CONT...GIVEN BNDRY/LLJ/UL JET/AND PWS INTO THE 1.3 RANGE. BROUGHT LIKELY POPS ACRS SRN MN IN ANTICIPATION. BNDRY SLOW TO SINK AWAY FROM CWA GIVEN TROF IN WEST SO KEPT POPS IN SRN MN INTO WED. MUCH COOLER NELY FLOW SHOULD SLOWLY PUSH RA THREAT SOUTH DURING IN AFTN. .LONG TERM... LEFT IN THE LOW POPS FOR S AREAS THURS AND FRI...BUT MOST RECENT GFS IS BACKING OFF ON TROFFINESS OVER AREA AND ATTEMPTING TO KEEP AREA IN COOL NW FLOW. DID LOWER THE TEMPS (ESPECIALLY THE MINS) A BIT FOR MOST MORNINGS...MAINLY E AREAS FROM EFFECTS OF COOL EAST FLOW. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && BINAU/PAULSON
Hazardous weather outlook, Apr 17, 12:07 PM CDT, 10 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1207 PM CDT SUN APR 17 2005 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-181113- ANOKA-BARRON-BENTON-BLUE EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA- DOUGLAS-DUNN-EAU CLAIRE-FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI- KANABEC-KANDIYOHI-LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-MEEKER- MILLE LACS-MORRISON-NICOLLET-PEPIN-PIERCE-POLK-POPE-RAMSEY-REDWOOD- RENVILLE-RICE-RUSK-SCOTT-SHERBURNE-SIBLEY-ST CROIX-STEARNS-STEELE- STEVENS-SWIFT-TODD-WASECA-WASHINGTON-WATONWAN-WRIGHT-YELLOW MEDICINE- 1207 PM CDT SUN APR 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE FROM MONDAY AFTERNOON THROUGH TUESDAY NIGHT AS A AN UPPER LEVEL DISTURBANCE AND COLD FRONT MOVE THROUGH THE AREA. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME... ALTHOUGH A FEW STORMS MAY PRODUCE LARGE HAIL...ESPECIALLY MONDAY NIGHT AND TUESDAY. THERE IS ALSO A POSSIBILITY OF HEAVY RAINFALL TUESDAY NIGHT ACROSS SOUTH CENTRAL MINNESOTA. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. BINAU
In the hours before
Local storm report, Apr 17, 5:48 PM CDT, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
548 PM CDT SUN APR 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL ALBERT LEA 43.66N 93.37W
04/17/2005 0.75 INCH FREEBORN MN AMATEUR RADIO
DIME SIZED HAIL FELL.
&&
MKMThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 11:07 PM CDT | Severe Thunderstorm Warning | MPX | Sibley | 23 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.